Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 56, NWS Topeka, KS

August 8, 2019Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 8, 2019, 3:26 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2019, 3:26 AM CDT (08:26 UTC)
Expired
Aug 8, 2019, 9:30 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:17 AM CDTHEAVY RAIN 6.3Colony, KS
Aug 8, 7:18 AM CDTHEAVY RAIN 4.275 N Westphalia, KS
Aug 8, 7:26 AM CDTFLASH FLOOD5 Sw Harris, KS1600 ROAD CLOSED DUE TO FLOODING APPROX. 5 NORTH OF WESTPHALIA.
Aug 8, 8:45 AM CDTHEAVY RAIN 4.213 Sse Harris, KSTOTAL IS A 24-HOUR OBSERVATION. SPOTTER REPORTED 2.35 INCHES SINCE MIDNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 240 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS53 KTOP 080826
FFWTOP
KSC003-031-081430-
/O.NEW.KTOP.FF.W.0056.190808T0826Z-190808T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
326 AM CDT Thu Aug 8 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southwestern Anderson County in east central Kansas...
  Eastern Coffey County in east central Kansas...

* Until 930 AM CDT Thursday.

* At 324 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. An additional 2 to 3 inches of rainfall is 
  expected through 8 AM. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Burlington, Colony, New Strawn, Westphalia, Kincaid, Lone Elm,
  Harris and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3836 9580 3838 9541 3804 9509 3804 9567

$$

Gargan
2 follow-up statements
380 
WGUS73 KTOP 081110
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
610 AM CDT Thu Aug 8 2019

KSC003-031-081430-
/O.CON.KTOP.FF.W.0056.000000T0000Z-190808T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson-Coffey-
610 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
SOUTHWESTERN ANDERSON AND EASTERN COFFEY COUNTIES...

At 606 AM CDT, Doppler radar indicated another cluster of 
thunderstorms over Lyon County will move southeast across the warned 
area. Three to five inches of rain have already fallen across the 
warned area overnight. An additional 1 to 2 inches are possible 
through 930 AM. Flash flooding is on going or expected to begin 
shortly due to runoff from the heavy rainfall overnight plus any 
additional rain fall this morning.

Some locations that will experience flooding include...
Burlington, Colony, New Strawn, Westphalia, Kincaid, Lone Elm, Harris
and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3836 9580 3838 9541 3804 9509 3804 9567

$$

Gargan
835 
WGUS73 KTOP 081423
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
923 AM CDT Thu Aug 8 2019

KSC003-031-081430-
/O.EXP.KTOP.FF.W.0056.000000T0000Z-190808T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson-Coffey-
923 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ANDERSON AND EASTERN
COFFEY COUNTIES WILL EXPIRE AT 930 AM CDT...

The heavy rain has ended and water over roads has been receding with 
no known major impacts lingering. Flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3836 9580 3838 9541 3804 9509 3804 9567

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:44 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 7, 11:44 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1144 PM CDT Wed Aug 7 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 312 PM CDT Wed Aug 7 2019

Tonight through tomorrow morning the biggest concern will be the
increasing threat of heavy rainfall across the area which has
already seen a widespread 1-2 inches from last night.

As the remnants from last nights MCS and now apparent MCV feature
continues to shift southeast of the area, partial recovery of the BL
has taken place over portions of the area from north central into
east central Kansas.  Associated weak isentropic ascent on the 315K
level has increased along with ML instability giving way to showers
and a few isolated rumbles of thunder this afternoon.  Generally,
mid level forcing mechanisms appear weak or limited within the
northwest flow component across the region.  However, there is a
moderately strong upper level jet displaced just over extreme
northeastern portions of the area.  Therefore, have only maintained
slight chances for precipitation or isolated storms this afternoon
into the evening.

The main concern for storms comes into the overnight period
generally after midnight.  As the LLJ jet increases in intensity and
appears to be slow to veer, then the expectation will be for
possibly and extended period of heavy rain across the area. Early
storm clusters could pose a wind and hail threat but fairly quickly
transition to mostly a heavy rain threat. Consensus amongst the
short-term guidance including the HREF members are that the axis
of heaviest precipitation will set up from north central areas
back through east central Kansas. This is nearly over the same
area that has already seen the highest rain totals from last
night. Some widespread forecast amounts are as high as 5 inches.
Certainly with PW amounts near 2 inches and a deeply saturated
atmosphere with enhanced low level convergence along the surface
warm front across the area then it seems plausible that up to 6 or
7 inches in some areas might not be totally out of the question.
Therefore, have opted to expand the Flash Flood Watch into most
Hwy 36 corridor counties. The LLJ may not completely begin to
weaken or veer until early to mid morning, so this also give more
confidence in a bit longer duration event along with the fact that
most deterministic guidance started to come into agreement at the
00Z model runs yesterday and has maintained that agreement into
today along with more short-term guidance hinting at possibly very
high rainfall amounts. Considering all this, we have coordinated
a moderate risk for flash flooding tonight with WPC as well.

As morning precipitation comes to an end, then I'm forecasting much
the same as today across the area with partial destabilization
leading to afternoon showers and isolated thunderstorms.  At this
point, probability for hazardous weather appears to be low.

.LONG TERM...(Thursday night through Wednesday)
Issued at 312 PM CDT Wed Aug 7 2019

Current thinking for Thursday night into the Friday time frame are
that associated synoptic boundaries reside south of the area with
the focus for significant rainfall shifting south of the area.  Into
Friday night and Saturday, a broad low amplitude upper ridge should
move over the area and help suppress much of the rain or storm
threat into the weekend.  Can't rule out that some decaying storm
complexes move into the area during the overnight and early morning
hours during the weekend.  This threat appears the greatest during
the morning Sunday.  However, depending on the track of the storm
systems around the periphery of the ridge, the bulk of the
precipitation could pass through Nebraska before decaying.  Slight
shifts in the overall track could put some heavy precipitation and
severe wind threat mainly north of the I-70 corridor.  This is hard
to pinpoint at this time however.

Into early next week, the upper level pattern transitions to a zonal
flow regime.  Again the main threats for this period would appear to
come during the overnight as at least partially convectively induced
waves translate over the the area.  The main period of potentially
heavy rain threats for this period would likely be Monday night into
Tuesday morning time frame.

Temperatures for the period look remain slightly below normal into
the 80s with a rain cooled atmosphere and a mix of cloud cover in
place.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1144 PM CDT Wed Aug 7 2019

The southwestward shift to the more persistent and impactful
convection appears to be materializing in recent radar trends of
TSRA from central into southeast KS. Have backed off impacts and
timing of TSRA at all sites and have included some MIFG at TOP and
FOE with light winds and wet ground under patches of clear skies.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ008>010-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...65
Hazardous weather outlook, Aug 7, 3:11 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
311 PM CDT Wed Aug 7 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-082015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
311 PM CDT Wed Aug 7 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to redevelop overnight tonight and
continue into Thursday morning. This redevelopment is likely to
occur around or soon after midnight tonight. The thunderstorms
could be capable of producing damaging wind gusts and hail
initially. The biggest hazard will likely end up being flash
flooding and river flooding. The forecast is for additional rain
amounts of 2 to 4 inches with locally higher amounts possibly up
to 6 inches, which would cause flash flooding. Therefore a flash
flood watch has been posted for east central, and parts of
northeast and north central Kansas from this evening through noon
on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms with periods of heavy rain are in the forecast
through Saturday. While isolated severe weather is difficult to
rule out, new rounds of heavy rain could enhance the risk for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:27 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey93 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.